Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 96, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 9:20 AM MDT for 4 counties in North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2011, 9:20 AM MDT (15:20 UTC)
- Expired
- Jul 10, 2011, 10:15 AM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Hettinger County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS53 KBIS 101520 SVRBIS NDC037-041-059-089-101615- /O.NEW.KBIS.SV.W.0096.110710T1520Z-110710T1615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 920 AM MDT SUN JUL 10 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA... WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 1015 AM MDT/1115 AM CDT/ * AT 916 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF MOTT...OR 35 MILES SOUTHEAST OF DICKINSON...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HEART BUTTE DAM AND GLEN ULLIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4690 10166 4655 10151 4642 10229 4660 10241 TIME...MOT...LOC 1520Z 246DEG 25KT 4654 10222 WIND...HAIL 60MPH 1.00IN $$ HEINERT
2 follow-up statements
018 WWUS53 KBIS 101536 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1036 AM CDT SUN JUL 10 2011 NDC037-041-059-089-101615- /O.CON.KBIS.SV.W.0096.000000T0000Z-110710T1615Z/ GRANT ND-HETTINGER ND-STARK ND-MORTON ND- 936 AM MDT SUN JUL 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL MORTON...SOUTHEASTERN STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES UNTIL 1015 AM MDT/1115 AM CDT/... AT 926 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTH OF BURT...OR 37 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... HEART BUTTE DAM AND GLEN ULLIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4690 10166 4655 10151 4643 10227 4661 10238 TIME...MOT...LOC 1536Z 246DEG 25KT 4658 10207 WIND...HAIL 60MPH 1.00IN $$ HEINERT
018
WWUS53 KBIS 101602
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 AM CDT SUN JUL 10 2011
NDC041-101612-
/O.CAN.KBIS.SV.W.0096.000000T0000Z-110710T1615Z/
HETTINGER ND-
1002 AM MDT SUN JUL 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4663 10205 4663 10231 4664 10232 4690 10166
4655 10151 4647 10204
TIME...MOT...LOC 1602Z 246DEG 25KT 4665 10183
$$
NDC037-059-089-101615-
/O.CON.KBIS.SV.W.0096.000000T0000Z-110710T1615Z/
GRANT ND-STARK ND-MORTON ND-
1002 AM MDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MORTON...SOUTHEASTERN STARK AND NORTHWESTERN GRANT COUNTIES UNTIL
1015 AM MDT/1115 AM CDT/...
AT 1001 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HEART BUTTE DAM...OR 48 MILES EAST OF DICKINSON...MOVING NORTHEAST AT
30 MPH.
LOCATIONS IMPACTED INCLUDE...
GLEN ULLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK
AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.
&&
LAT...LON 4663 10205 4663 10231 4664 10232 4690 10166
4655 10151 4647 10204
TIME...MOT...LOC 1602Z 246DEG 25KT 4665 10183
WIND...HAIL 60MPH 1.00IN
$$
HEINERT/AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:45 AM MDT, 35 minutes earlier.
Area forecast discussion, Jul 10, 8:45 AM MDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 945 AM CDT SUN JUL 10 2011 .UPDATE...ADJUSTED HOURLY TEMPERATURE/DEWPOINT/WIND GRIDS TO ACCOUNT FOR CURRENT OBS/TRENDS. && .DISCUSSION...ELEVATED CONVECTION HAS BEGUN OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA IN THE RRQ OF A 105-KNOT JET STREAK THIS MORNING. THE 12Z KBIS SOUNDING SHOWS A DEEP DRY LAYER BELOW 650MB. HOWEVER...THE BOUNDARY LAYER IS EXPECTED TO MOISTEN THROUGH THE DAY AS BOUNDARY LAYER MOISTURE ADVECTS INTO SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THROUGH THE AFTERNOON (THE 12Z KABR SOUNDING SHOWS A MOIST LAYER FROM THE SFC-800MB). THE ELEVATED CONVECTION WILL LIKELY BECOME ROOTED IN THE MIXED LAYER BY THE AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER. THE CURRENT FORECAST REFLECTS THIS THREAT SO WILL NOT MODIFY THE POP/WX GROUPS FOR THIS UPDATE. && .AVIATION...WITH CONVECTIVE ALTO CUMULUS ALREADY FORMING SOUTHWEST OF KBIS AND MOVING EAST AND NORTH EAST...ADDED CB AND VCTS RESPECTIVELY TO KBIS AND KJMS AERODROME FORECAST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...SHORT TERM HW...AVIATION
Hazardous weather outlook, Jul 10, 3:55 AM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT SUN JUL 10 2011 NDZ001-002-009-010-017-018-031>033-040-041-043-044-111000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH DAKOTA MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ019>023-025-034>037-042-045>048-050-051-111000- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA TODAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE PRIMARY THREATS SHOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-111000- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE- 455 AM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Jul 10, 9:10 AM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1010 AM CDT SUN JUL 10 2011 NDZ033-034-041-042-101615- GRANT-HETTINGER-MORTON-STARK- 910 AM MDT SUN JUL 10 2011 ...SPECIAL WEATHER STATEMENT... AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEART BUTTE DAM... GLEN ULLIN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:58 AM MDT | Severe Thunderstorm Warning | BIS | Stark | 62 min |
| Jul 10, 10:09 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 66 min |
| Jul 10, 10:16 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 59 min |
| Jul 10, 10:52 AM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver, Stark | 26 min |
| Jul 10, 11:04 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 37 min |
| Jul 10, 11:09 AM MDT | Areal Flood Advisory | BIS | Grant, Morton | 6 hr |
| Jul 10, 11:16 AM MDT | Severe Thunderstorm Warning | BIS | Morton | 47 min |
| Jul 10, 11:33 AM MDT | Severe Thunderstorm Warning | BIS | Grant | 15 min |
| Jul 10, 11:39 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 31 min |
| Jul 10, 12:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 29 min |
| Jul 10, 12:20 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 55 min |
| Jul 10, 12:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 60 min |
| Jul 10, 12:50 PM MDT | Areal Flood Advisory | BIS | Burleigh, Morton | 4 hr |
| Jul 10, 1:12 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 63 min |
| Jul 10, 1:22 PM MDT | Tornado Warning | BIS | Emmons, Sioux | 23 min |
| Jul 10, 1:23 PM MDT | Areal Flood Advisory | BIS | Grant, Sioux | 4 hr |
| Jul 10, 1:27 PM MDT | Tornado Warning | BIS | Emmons, Logan | 33 min |
| Jul 10, 1:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 30 min |
| Jul 10, 1:51 PM MDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Kidder, Logan, McIntosh, Stutsman | 3 hr |
| Jul 10, 1:51 PM MDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 54 min |
| Jul 10, 1:57 PM MDT | Tornado Warning | BIS | Logan, McIntosh | 33 min |
| Jul 10, 2:26 PM MDT | Tornado Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 34 min |
| Jul 10, 2:35 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 55 min |
| Jul 10, 2:38 PM MDT | Tornado Warning | BIS | McIntosh | 37 min |
| Jul 10, 2:58 PM MDT | Tornado Warning | BIS | Dickey, LaMoure, McIntosh | 32 min |
| Jul 10, 3:08 PM MDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 6 hr |
| Jul 10, 3:10 PM MDT | Tornado Warning | BIS | Dickey, LaMoure | 35 min |
| Jul 10, 3:29 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 51 min |
| Jul 10, 3:30 PM MDT | Tornado Warning | BIS | Dickey | 30 min |
| Jul 10, 3:36 PM MDT | Tornado Warning | BIS | Dickey | 24 min |
| Jul 10, 4:52 PM MDT | Areal Flood Warning | BIS | Grant, Morton | 24 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.